Lightning, Mineral
- When
- July 28, 1:41 PM MST
- Where
- Mineral County, 8.84 mi NW of Creede
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 37.950, -107.031
A shepherd and a mule were killed by lightning at the headwaters of Oso Creek near the Continental Divide.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A shepherd and a mule were killed by lightning at the headwaters of Oso Creek near the Continental Divide.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 28, 8:38 AM MST, 5 hours 3 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PUEBLO CO 938 AM MDT MON JUL 28 2008 .UPDATE... UPDATED FORECAST TO LOWER POPS AND WEATHER GRIDS IN THE EAST TO BETTER REFLECT THE CURRENT CONDITIONS. DID NOT MAKE ANY CHANGES TO TEMP/DP OR WINDS. && .PREV DISCUSSION... /ISSUED 411 AM MDT MON JUL 28 2008/ SHORT TERM... (TODAY AND TONIGHT) MAIN CONCERNS FOR SHORT TERM FORECAST REVOLVE AROUND POPS. COMPLICATED PATTERN TODAY WITH CIRCULATION CENTER FROM THE REMNANTS OF DOLLY MOVING SLOWLY OUT OF EASTERN CO INTO WRN KS THIS AM. HARD TO SEE ANY CIRCULATION CENTERS ALOFT ASSOC WITH DOLLY IN WV PICS THOUGH RUC UPPER AIR ANALYSIS SHOWS CIRC CENTER IN H5 WIND FIELD BETWEEN KLAA AND KGCK. SFC LOW IS POSITIONED ACROSS THE SE CORNER OF THE STATE BETWEEN KSPD AND KLAA...WITH EASTERLY WINDS AND LOWER 60 DEW POINTS FUNNELING UP THE ARKANSAS RIVER. AHEAD OF THE SFC LOW... SOUTHERLY WINDS ARE ADVECTING LOWER-MID 60 DEW POINTS ACROSS THE SE CORNER OF THE STATE. MEANWHILE OUT WEST...STRONG SHORTWAVE MOVING INTO WRN CO WITH QUITE A BIT OF LIGHTNING ACROSS WESTERN PORTIONS OF THE STATE FOR THIS HOUR. FOR TODAY...CONCERN WILL BE TIMING AND COVERAGE OF THUNDERSTORMS. REMNANTS OF DOLLY SLOWLY EXITS TO THE EAST TODAY AS SHORTWAVE OUT WEST MOVES IN. STILL LOTS OF MOISTURE TO CONTEND WITH ACROSS THE PLAINS WITH DEW POINTS STAYING IN THE 50S TO LOWER 60S THIS AFTERNOON. PRECIP H20S RANGE FROM 1 TO 1.5+ INCHES ACROSS THE PLAINS...WITH UP TO .75 INCHES ACROSS THE MOUNTAINS. NAM/GFS BREAK OUT ANOTHER ROUND OF SHOWERS/THUNDERSTORMS ALONG THE CO/KS BORDER THIS MORNING ALONG THE EASTERN EDGE OF THE SFC LOW. FROM WV LOOPS THERE COULD BE ANOTHER WEAK SHORTWAVE WITHIN THE MOISTURE PLUME LIFTING INTO THE SE CORNER OF THE STATE FROM REMNANTS OF DOLLY. REGIONAL RADAR MOSAICS HAVE BEEN PERCOLATING THUNDERSTORM ACTIVITY ACROSS THE PANHANDLES AND WRN KS A GOOD PORTION OF THE NIGHT. JUDGING FROM TRAJECTORIES...THESE MAY END UP STAYING OFF TO THE EAST...AND TO MAKE MATTERS MORE DIFFICULT...LATEST RUC13...00Z ECMWF AND 4KM NMM-WRF KEEPS PRECIPITATION AXIS FARTHER TO THE EAST THROUGH THE MORNING HOURS WITH A LULL IN PRECIPITATION IN SUBSIDENT REGION ON BACK SIDE OF DOLLY UNTIL SHORTWAVE OUT WEST MOVES IN LATER THIS AFTERNOON/EVENING. THIS IS A C51ENGING DILEMMA. HAVE BUMPED UP POPS AFTER 15Z TO MATCH UP WITH CONSENSUS OF NEIGHBORING WFOS AND HPC QPF. GIVEN POSITION OF SFC LOW...THIS SCENARIO DOES LOOK PLAUSIBLE. ISOLATED THUNDERSTORMS ARE ALREADY MOVING INTO WRN CO...SO THINK COVERAGE SHOULD RAMP UP BY LATE MORNING OR EARLY AFTERNOON AS SFC HEATING IN CONCERT WITH SHORTWAVE ENERGY ALLOWS SCATTERED THUNDERSTORMS TO REDEVELOP. THUNDERSTORMS WILL THEN SPREAD EASTWARD ACROSS THE ADJACENT PLAINS BY LATE AFTN/EVENING AS SHORTWAVE MOVES ACROSS. MAIN THREAT WITH THUNDERSTORMS TODAY WILL BE LOCALLY HEAVY RAIN...WIND GUSTS UP TO 50 MPH...AND LIGHTNING. COULD SEE SOME SMALL HAIL (GENERALLY LESS THAN 1/2 INCH IN DIAMETER) OVER THE HIGHER TERRAIN OUT WEST. HEAVY RAIN WILL BE THE GREATEST THREAT ACROSS THE EASTERN PLAINS...GENERALLY EAST OF A LINE FROM KLHX TO KIM. HAVE ADDED SOME TRW+ IN THE GRIDS TO ACCOUNT FOR THIS. AGAIN WITH DRY CONDITIONS OF LATE...FFG VALUES ARE STILL FAIRLY HIGH. SO THINK ANY FLASH FLOOD THREAT WILL BE VERY LOCALIZED. STORM MOTIONS ALSO LOOK A LITTLE FASTER TODAY AS WELL. SHOULD SEE THUNDERSTORMS DECREASE FROM WEST TO EAST DURING THE EVENING/OVERNIGHT HOURS WITH A FEW THUNDERSTORMS LINGERING PAST MIDNIGHT ACROSS THE PLAINS BEFORE SHORTWAVE EXITS THE REGION. -KT LONG TERM... (TUESDAY THROUGH SUNDAY) ..ACTIVE WEATHER PATTERN TUESDAY... ..POSSIBLY DRYING OUT AND HEATING UP WEDNESDAY-SUNDAY... TUESDAY...POTENTIALLY STILL AN ACTIVE WEATHER PATTERN. HARD TO FIND OUT WHICH MIDLEVEL SHORTWAVE TROUGH WILL ENHANCE AFTERNOON CONVECTION AND IT COULD POSSIBLY BE THE WAVE OVER SOUTHERN UT RIGHT NOW...BUT THAT MIGHT BE INTO THE CENTRAL PLAINS BY LATE TUESDAY AFTERNOON. TOUGH CALL...ESPECIALLY SINCE THE GFS AND NAM- WRF QPF SCHEMES ARE NIGHT-AND-DAY. THE GFS HAS NO QPF ACROSS CO TUESDAY AFTERNOON...WHILE THE NAM-WRF NEARLY HAS THE EASTERN 1/2 OF CO COVERED IN QPF. LATELY...THE NAM-WRF HAS BEEN WAY OVERDONE WITH ITS COVERAGE AND QPF INTENSITY LEAVING IT SUSPECT. STILL COULDNT RULE OUT SOME AFTERNOON MOIST CONVECTION OVER THE MOUNTAINS AND POSSIBLY MIGRATING INTO THE NEARBY VALLEYS AND I-25 CORRIDOR. I PLAYED THIS SCENARIO IN THE POP/WX GRIDS. ANY PRECIPITATION SHOULD BE DIURNAL. TEMPERATURES WILL REMAIN ABOVE CLIMO FOR LATE JULY. WEDNESDAY...THIS IS WHEN THE MIDLEVEL HIGH BEGINS TO BUILD OVER THE FOUR CORNERS AREA. THE RELATIVELY DEEP DRIER AIR MASS OVER CA SHOULD MOVE INTO THE CENTRAL ROCKIES. AGAIN...THE GFS AND NAM-WRF ARE AT ODDS WITH QPF COVERAGE AND INTENSITY. WILL GIVE A LEANING NOD TO THE GFS...SINCE THE NAM-WRF HAS BEEN OVERDOING THE QPF LATELY. WILL LIKELY TACK ON A FEW MORE DEGREES TO THE HIGH TEMPERATURES GIVEN 500MB HEIGHT RISES. 700MB TEMPERATURES WARM TO +18C TO +21C ACROSS MUCH OF SOUTHERN CO. HIGH TEMPERATURES AROUND 100F LOOK DOABLE...STILL...AT PUB AND LHX...SO WILL CONTINUE. WITH SUCH WARM TEMPERATURES...IT IS ALWAYS TOUGH GETTING MEASURABLE PRECIPITATION...SO STATISTICALLY THE ODDS ARE GREATER OF GETTING TRACE OR A DRY (RAIN GAGE) BUCKET. THURSDAY THROUGH SUNDAY...ENSEMBLE DATA INCLUDING THE ECMWF WANTS TO BUILD THE LARGE HOT-HIGH CENTER OVER CO WITH THE DGEX KEEPING IT OVER THE FOUR CORNERS AREA. THERE IS THE POTENTIAL FOR SOME S51OW VERY WEAK COLD FRONTAL BOUNDARY SURGES THROUGH EASTERN CO...BUT IT SHOULDNT AMOUNT TO MUCH...EXCEPT WIND SHIFT LINES AND POSSIBLY TAKING A COUPLE DEGREES OFF THE HIGH TEMPERATURE. FIRST POTENTIAL VERY S51OW SURGE COULD BE THURSDAY ACROSS THE SOUTHEAST CO PLAINS...HOWEVER...700MB TEMPERATURES SHOULD REMAIN +18C TO +23C ACROSS MUCH OF SOUTHERN CO. HIGH TEMPERATURES AROUND 100F WILL POSSIBLY CONTINUE AT PUB...LHX...AND PORTIONS OF SOUTHEAST CO PLAINS THURSDAY THROUGH SUNDAY. MEX MOS GUIDANCE FOR 4 RUNS NOW HAVING BEING PROMOTING 100-104F FROM PUB-LHX-LAA FOR WEDNESDAY THROUGH AT LEAST SAT. CONCEPTUALLY...VERY LOW GRADE MOISTURE WOULD BE AVAILABLE OVER THE MOUNTAINS/HIGH VALLEYS...THUS REQUIRING LOW POPS/WX. THE SHOWERS/THUNDERSTORMS WOULD MAINLY BE DIURNAL...IF THEY FORM AT ALL. TRYING TO GET SHOWERS AND THUNDERSTORMS INTO THE SOUTHEASTERN CO PLAINS MIGHT BE EVEN TOUGHER GIVEN WEAK STEERING CURRENTS. SURFACE-BASED INITIATION ACROSS THE SOUTHEASTERN CO PLAINS WILL BE EVEN TOUGHER GIVEN THE THERMAL CAPPING INVERSION...SO ANY PRECIPITATION THAT GETS INTO SOUTHEAST CO WOULD HAVE TO COME FROM THE MOUNTAINS AND POSSIBLY INITIATED FROM OUTFLOW BOUNDARIES...WHICH IVE SEEN OCCUR. EVEN THE ECMWF...WHOS QPF ALWAYS SEEMS TO BE OVERDONE...DOESNT HAVE MUCH AND CONFINES MOST OF THE LIGHT QPF OVER ITS VERSION OF THE MOUNTAINS. GIVEN THE LOW GRADE MOISTURE...THE OVERNIGHT AND EARLY MORNING HOURS SHOULD BE CLOUD- FREE AS THE CONVECTIVE DEBRIS CLOUDS DISSIPATE DURING THE EVENING...WITH THE AFTERNOON AND EARLY EVENING HAVING THE GREATER POTENTIAL FOR CLOUD COVER GIVEN MOIST CONVECTION. 17 AVIATION... SCATTERED THUNDERSTORMS POSSIBLE ACROSS MOST OF SOUTH CENTRAL AND SOUTHEAST COLORADO TODAY...WITH SHOWERS AND ISO T ALREADY ONGOING ALONG/WEST OF THE CONTDVD THIS MORNING. MVFR TO IFR CIGS WILL BE POSSIBLE WITH THE STRONGER STORMS THIS AFTERNOON AND EVENING...ALONG WITH HEAVY RAIN AND ERRATIC WIND GUSTS UP TO 50 MPH. THUNDERSTORMS WILL DECREASE FROM WEST TO EAST BETWEEN 00Z-09Z WITH CLEARING SKIES TOWARDS TUES MORNING. -KT && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 14/27
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 554 AM MDT MON JUL 28 2008 COZ058>089-093>099-291300- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 554 AM MDT MON JUL 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE TODAY ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO. THUNDERSTORMS WILL INITIALLY DEVELOP ACROSS THE MOUNTAINS BY LATE MORNING...THEN SPREAD EASTWARD ACROSS THE ADJACENT PLAINS DURING THE AFTERNOON AND EVENING. THUNDERSTORMS MAY ALSO INITIATE ACROSS THE FAR SOUTHEAST PLAINS DURING THE LATE MORNING OR EARLY AFTERNOON...WITHIN THE REMNANT MOISTURE PLUME FROM HURRICANE DOLLY. THE MAIN THREAT WITH THUNDERSTORMS TODAY WILL BE LOCALLY HEAVY RAINFALL...WIND GUSTS UP TO 50 MPH AND LIGHTNING. SOME SMALL HAIL UP TO 1/2 INCH IN DIAMETER WILL BE POSSIBLE WITH THE STRONGER STORMS OVER THE MOUNTAINS. LOCALLY INTENSE RAINFALL RATES OF UP TO 1.5 INCHES PER HOUR WILL BE POSSIBLE WITH THUNDERSTORMS TODAY...ESPECIALLY ACROSS THE SOUTHEAST PLAINS WHERE BRIEF MINOR FLOODING COULD OCCUR WITH THE MOST INTENSE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MUCH OF CENTRAL...SOUTH CENTRAL...EAST CENTRAL...AND SOUTHEAST COLORADO ON TUESDAY. LESSER CHANCES FOR THUNDERSTORMS WILL BE WEDNESDAY THROUGH SUNDAY...AND MAINLY OVER THE MOUNTAINS AND HIGH VALLEYS EACH DAY. MAIN THUNDERSTORM IMPACTS WILL BE WIND GUSTS UP TO 45 MPH AND CLOUD TO GROUND LIGHTNING EACH AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO THIS AFTERNOON AND EVENING. 31/17
The Grand Junction radar (KGJX), 161 km away, was scanning. The volume nearest the first event began at 20:41 UTC.
1 lightning. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Lightning, Mineral | 2008-07-28 | 23 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123508.